Alert archive / Arizona / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Las Vegas, NV

July 14, 2001Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 14, 2001, 2:35 PM MST for Mohave County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 14, 2001, 2:35 PM MST (21:35 UTC)
Expired
Jul 14, 2001, 3:30 PM MST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 142137
SVRLAS

AZC015-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM MST SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 330 PM MST

* AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF PIPE SPRING NATIONAL
  MONUMENT...OR ABOUT 17 MILES SOUTH OF HILDALE...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PIPE SPRING NATIONAL MONUMENT AT 255 PM MST

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3673 11310 3654 11266 3700 11254 3694 11287

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:30 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 9:30 AM MST, 5 hours 5 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT SAT JUL 14 2001

SYNOPSIS...MORE THUNDERSTORMS ARE EXPECTED OVER NORTHWEST ARIZONA
TODAY...BUT SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA WILL REMAIN
DRY. LOW PRESSURE MOVING INTO NORTHERN CALIFORNIA WILL CAUSE
SOUTHWEST WINDS TO INCREASE OVER THE REGION THIS AFTERNOON...AND
EACH AFTERNOON FOR THE NEXT SEVERAL DAYS. TEMPERATURES WILL DROP A
FEW DEGREES...AND REMAIN AROUND FIVE DEGREES BELOW NORMAL INTO THE
MIDDLE OF NEXT WEEK.

DISCUSSION...SMALL COMPLEX OF STORMS THAT ERUPTED OVER NORTHWEST
ARIZONA EARLY THIS MORNING IN AREA OF INCREASE DIVERGENCE ALOFT
ASSOCIATED WITH JET PUNCHING INTO SOUTHERN CALIFORNIA. RADAR SHOWS
THAT THE STORMS ARE MOVING OUT OF FORECAST AREA AND INTO NORTH
CENTRAL ARIZONA/SOUTH CENTRAL UTAH.

AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...ETA CONTINUES TO
INSIST INCREASING SOUTHWEST FLOW ASSOCIATED MID LATITUDE TROUGH
ALONG THE WEST COAST WILL NOT SCOUR MOISTURE OUT FROM NORTHWEST
ARIZONA. THUS...LEAVING THE THREAT OF A LEAST ISOLATED STORMS EACH
DAY. AVN HAS BEEN THE MOST AGGRESSIVE MODEL IN SWEEPING MOISTURE OUT
THE THE ENTIRE AREA. THE NGM IS SOMEWHERE IN THE MIDDLE.

12Z DATA SHOWS MONSOON MOISTURE BOUNDARY STILL LIES ACROSS MOHAVE
COUNTY WITH PRECIPITABLE WATER SOUNDER INDICATING VALUES GREATER
THEN ONE INCH ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA. WITH
UPPER JET PROVIDING UPPER LEVEL DIVERGENCE THROUGHOUT THE
DAY...EXPECT TO STORMS TO REDEVELOP THIS AFTERNOON OVER NORTHWEST
ARIZONA WHERE DEEPER LOW LEVEL MOISTURE LIES. WITH INCREASED SHEAR
STORMS WILL BE CHARACTERIZED MORE WITH STRONG WIND AND HAIL
POTENTIAL RATHER THEN HEAVY RAIN THREAT.

IN CENTRAL NEVADA...TROUGH ALONG THE CALIFORNIA COAST WILL PROVIDE
SOME FORCING TO THE NORTHERN NYE COUNTY...BUT APPEARS NOT ENOUGH
MOISTURE IS PRESENT TO PRODUCE MORE THEN CLOUDS. BUT WILL MONITOR
AREA FOR POSSIBLE LATER UPDATES. FOR THE TIME BEING WILL ONLY UPDATE
NORTHWEST ARIZONA ZONES FIRST PERIOD TO REMOVE MORNING WORDING OF
STORMS. PIERCE

LAS...NONE.

Nearby

Severe Thunderstorm Warnings in Arizona, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.